Alert archive / Illinois / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 59, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 25, 2020, 2:30 PM CDT for Bureau County, Putnam County, Illinois. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2020, 2:30 PM CDT (19:30 UTC)
- Expired
- May 25, 2020, 3:00 PM CDT
- In force
- 30 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bureau County, IL, Putnam County, IL
The radar
The Quad Cities radar (KDVN), 111 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1055 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
981
WUUS53 KDVN 251930
SVRDVN
ILC011-155-252000-
/O.NEW.KDVN.SV.W.0059.200525T1930Z-200525T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
230 PM CDT Mon May 25 2020
The National Weather Service in the Quad Cities has issued a
* Severe Thunderstorm Warning for...
Central Putnam County in north central Illinois...
Southeastern Bureau County in north central Illinois...
* Until 300 PM CDT.
* At 229 PM CDT, a severe thunderstorm was located near Hennepin,
moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hennepin, Granville, Bureau Junction, Putnam, Mark, Standard, Lake
Thunderbird, Florid and Lone Tree Corners.
This includes Interstate 180 between mile markers 1 and 9.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
If on or near Lake Thunderbird, get away from the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4125 8918 4115 8939 4115 8943 4119 8952
4136 8940
TIME...MOT...LOC 1929Z 219DEG 13KT 4121 8942
HAIL...1.00IN
WIND...60MPH
$$
Gibbs3 follow-up statements
265
WWUS53 KDVN 251941
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
241 PM CDT Mon May 25 2020
ILC011-155-252000-
/O.CON.KDVN.SV.W.0059.000000T0000Z-200525T2000Z/
Putnam IL-Bureau IL-
241 PM CDT Mon May 25 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR CENTRAL PUTNAM AND SOUTHEASTERN BUREAU COUNTIES...
At 241 PM CDT, a severe thunderstorm was located near Hennepin,
moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hennepin, Granville, Bureau Junction, Putnam, Mark, Standard, Lake
Thunderbird, Florid and Lone Tree Corners.
This includes Interstate 180 between mile markers 1 and 9.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4125 8918 4115 8939 4115 8943 4119 8952
4136 8940
TIME...MOT...LOC 1941Z 218DEG 11KT 4123 8940
HAIL...1.00IN
WIND...60MPH
$$
Gibbs061
WWUS53 KDVN 251950
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
250 PM CDT Mon May 25 2020
ILC011-155-252000-
/O.CON.KDVN.SV.W.0059.000000T0000Z-200525T2000Z/
Putnam IL-Bureau IL-
250 PM CDT Mon May 25 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR CENTRAL PUTNAM AND SOUTHEASTERN BUREAU COUNTIES...
At 250 PM CDT, a severe thunderstorm was located over Hennepin,
moving northeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hennepin, Granville, Bureau Junction, Putnam, Mark, Standard and
Florid.
This includes Interstate 180 between mile markers 1 and 4.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4125 8918 4115 8939 4115 8943 4118 8947
4134 8936
TIME...MOT...LOC 1950Z 210DEG 9KT 4126 8929
HAIL...1.00IN
WIND...60MPH
$$
Gibbs792
WWUS53 KDVN 251958
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
258 PM CDT Mon May 25 2020
ILC011-155-252008-
/O.EXP.KDVN.SV.W.0059.000000T0000Z-200525T2000Z/
Putnam IL-Bureau IL-
258 PM CDT Mon May 25 2020
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PUTNAM AND
SOUTHEASTERN BUREAU COUNTIES WILL EXPIRE AT 300 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Quad Cities.
LAT...LON 4125 8918 4115 8939 4115 8943 4118 8947
4134 8936
TIME...MOT...LOC 1958Z 219DEG 13KT 4128 8927
$$
GibbsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 12:45 PM CDT, 1 hour 45 minutes earlier.
Area forecast discussion, May 25, 12:45 PM CDT, 1 hour 45 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 1245 PM CDT Mon May 25 2020 ...AVIATION UPDATE... .UPDATE... Issued at 1103 AM CDT Mon May 25 2020 Many dry hours are ahead this Memorial Day. A subtle mid level gravity wave continues to propagate eastward, through a mid level layer of marginally unstable air and moisture. The numerous small heavy rain cores should shift east with this wave, and behind it, the post wave subsidence will allow for several hours of sunshine, and the advertised warm and humid day. The storm threat will then resume this afternoon as ample CAPE interacts with the next wave of storms moving north from MO. ERVIN && .SYNOPSIS... Issued at 340 AM CDT Mon May 25 2020 Humid, and fairly tranquil early this morning. A couple of whirling dervishes were noted on regional radars... one approaching the south side of Chicago and the other more subtle lifting across southeast Iowa with both accompanied by some showers. A much stronger dervish of the mesocale convectively enhanced variety was observed lifting north-northeastward from Kansas. The pattern aloft features a deep upper trough over the Plains, and ridging from the Ohio Valley into the Southeast. Our area will reside in between the two, and within a moisture rich southerly flow subject to continued shower and storm chances. && .SHORT TERM...(Today and Tonight) ISSUED AT 340 AM CDT Mon May 25 2020 Key Messages: 1) Continued warm and humid. 2) Some areas will have to dodge a shower or storm at times, but many dry hours are expected. Forecast details: The precipitation forecast is one that remains challenging, as we've been thrust into a summer-like regime characterized by lack of synoptic scale forcing. This requires scrutiny of the mesoscale for potential triggers, i.e. boundaries, mesoscale convectively enhanced vort maxes (MCVs), etc. We've noted the stronger Kansas MCV early this morning, and a more subtle dervish over southeast Iowa. And recently in going back and forth between water vapor imagery/radar and typing noted another low amplitude wave over southern Illinois. Broad southerly flow on the backside of the eastern ridge will promote northward propagation of these perturbations owing to a potential period of more prominent shower and storm chances for some areas this morning. Seeing a signal for a lower coverage/PoP scenario evolving this afternoon, as it looks a bit more subsident in the wake of these passing waves with no real good forcing mechanisms readily apparent. This evening may bring about another uptick in rain chances for some, especially west of the Mississippi River. This looks to be tied to current activity over portions of OK/TX. And again may lead to potentially scaling back to a more limited coverage overnight as this wave passes. That's my best estimate on timing windows of better precipitation chances as of right now, based on observational data/trends and summer forecasting techniques of utilizing only heights/vorticity, moisture and advection, wind divergence... and also 850/700 mb T/Td for genesis and track of MCS's. Bottom line as already highlighted is that despite the shower and storm chances there will exist quite a few dry hours today and tonight. Bulk shear 0-6km is progged on the weak/low side of around 20 kts but modest instability and so can't rule out pulse type stronger storm, but any organized severe potential looks rather low... again barring any unforeseen changes to mesoscale brought upon by these waves. Perhaps the biggest concern with any storm will be very heavy rain and localized flooding, as PWATs remain in the range of 1.4 to 1.6 inches and movement of Meso-Beta scale convective elements shown to be around 10 kts or less. As for temperatures, generally 80s for highs and 60s for lows. .LONG TERM...(Tuesday through Sunday) ISSUED AT 340 AM CDT Mon May 25 2020 Key Messages: 1. Continued chances for precipitation Tues-Thurs in the overnight hours and the afternoon/evening. There will also be dry hours each day. 2. Cooler and dry conditions expected late week and into the weekend, with near seasonable temperatures. Discussion: Tuesday...WAA showers and thunderstorms will be ongoing mainly to the west of the area early Tuesday out ahead of a surface low lifting northeast into SW Iowa. Some of these storms may impact the western portions of the CWA in the morning, but it is unclear how widespread they will be. There will be plenty of CAPE and PWs over 1.5" available, so heavy rain will be possible. I do not anticipate any severe weather, as better shear profiles will be across central Iowa. 00z HREF keeps most of the activity over western and central Iowa during the morning and if that verifies, PoPs will need to be lowered. A lull in the precipitation is expected late morning and early afternoon, as forcing weakens. Additional storms may begin to develop in the afternoon to the west of the area just east of Des Moines/Ames, ahead of weak shortwave and associated surface low. The 00z NamNest takes these storms and tracks them northeast into SE Minnesota by 00z Wed and they may clip our northwest counties. Forecast soundings show weak mid level lapse rates and weak shear with high PWs/CAPE values so a marginal severe risk is possible mainly for large hail would be possible. SPC Day 2 outlook shows this as a possibility as well. Tuesday night-Thursday...upper low gets cutoff from the main flow over Texas and brings unsettled weather to the southern Plains. Some Gulf moisture will likely be entrained into this low during this period preventing deeper moisture return getting into our area. In any case, showers and thunderstorms will still be possible especially during the afternoon hours. With weak flow aloft, it will be difficult to pin point where storms will develop until we get closer to this time period. Thursday night-Saturday...longwave trough across the upper Midwest will push a cold front through the forecast area Thursday night ushering in a cooler and drier airmass. Seasonable temperatures will be seen Friday and into the weekend with comfortable dewpoints expected. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon) ISSUED AT 1239 PM CDT Mon May 25 2020 Somewhat chaotic moist southerly flow will continue over the region through Tuesday. While disorganized, showers and storms will stream north through the period, and this will bring bouts of IFR conditions, with many hours of VFR between. I have indicated a period this evening of showers and possible storms. Locations in Iowa through central Iowa will likely see some stratus as well tonight, and this could linger through Tuesday morning. The stratus is expected to have cigs of 1200 to 2000 ft. ERVIN && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && UPDATE...Ervin SYNOPSIS...McClure SHORT TERM...McClure LONG TERM...Gross AVIATION...Ervin
Hazardous weather outlook, May 25, 4:28 AM CDT, 10 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 428 AM CDT Mon May 25 2020 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-260930- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 428 AM CDT Mon May 25 2020 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT There are chances for thunderstorms today into this evening. Any storms will be capable of producing gusty winds, and heavy rainfall which could lead to localized minor flooding. The Rock River is experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Thunderstorms are possible Tuesday afternoon and evening west of the Mississipi River. Lightning, locally heavy rainfall, and small hail will be the main threats. Additional thunderstorms will be possible Wednesday through Thursday. It is too early to determine the severe weather threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight.
In the hours before
Special weather statement, May 25, 1:09 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
109 PM CDT Mon May 25 2020
ILC071-109-187-251845-
Henderson-Warren-McDonough-
109 PM CDT Mon May 25 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HENDERSON...
SOUTHERN WARREN AND NORTH CENTRAL MCDONOUGH COUNTIES UNTIL 145 PM
CDT...
At 109 PM CDT, a strong thunderstorm was located near Sciota, or 11
miles northwest of Macomb, moving northeast at 20 mph.
Pea size hail is possible with this storm.
Locations impacted include...
Roseville, Raritan, Sciota, Greenbush, Berwick, Warren County
Fairgrounds, Swan Creek, Ponemah, Youngstown and Larchland.
Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.
LAT...LON 4062 9086 4090 9072 4076 9044 4074 9044
4056 9074
TIME...MOT...LOC 1809Z 215DEG 18KT 4063 9077
ErvinLocal storm report, May 25, 2:27 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
227 PM CDT MON MAY 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM HAIL RICHLAND 41.22N 91.98W
05/23/2020 M1.00 INCH KEOKUK IA PUBLIC
DELAYED REPORT. IMAGE OF QUARTER SIZE HAIL
REPORTED FROM SOCIAL MEDIA.
&&
PSSpecial weather statement, May 25, 2:30 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
230 PM CDT Mon May 25 2020
MOC199-252000-
Scotland-
230 PM CDT Mon May 25 2020
...A STRONG THUNDERSTORM WILL AFFECT SCOTLAND COUNTY UNTIL 300 PM
CDT...
At 230 PM CDT, a strong thunderstorm was located over Greensburg, or
10 miles north of Edina, moving north at 25 mph.
Winds in excess of 40 mph and penny size hail are possible with this
storm.
Locations impacted include...
Memphis, Greensburg, Crawford, Brock, Bible Grove, Hitt, Sand Hill,
Memphis Memorial Airport, Scotland County Fairgrounds, Spillman
Mound, Kilwinning and Azen.
Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.
LAT...LON 4060 9234 4060 9198 4030 9210 4030 9235
4040 9235
TIME...MOT...LOC 1930Z 189DEG 23KT 4031 9223
ErvinThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 1:09 PM CDT | Special Weather Statement | DVN | Warren | 36 min |
| May 25, 3:01 PM CDT | Flash Flood Warning | DVN | Bureau, Putnam | 3 hr |
| May 25, 5:26 PM CDT | Special Weather Statement | DVN | Hancock, McDonough | 34 min |
| May 25, 5:52 PM CDT | Special Weather Statement | DVN | Henderson, Warren | 23 min |
| May 25, 6:13 PM CDT | Special Weather Statement | DVN | Henry | 47 min |
| May 25, 6:22 PM CDT | Special Weather Statement | DVN | Warren | 23 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.